Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Blacksburg, VA

May 20, 2017Bedford County, Botetourt County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 4:24 PM EDT for Bedford County, Botetourt County, Roanoke County, Virginia. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 4:24 PM EDT (20:24 UTC)
Expired
May 20, 2017, 5:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bedford County, VA, Botetourt County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:24 PM EDTHAIL 13 Sw Troutville, VAHALF INCH TO ONE INCH SIZE HAIL NEAR TINKER MOUNTAIN
May 20, 4:28 PM EDTTSTM WND DMG3 S Troutville, VATREE DOWN ON COALING ROAD
May 20, 4:45 PM EDTTSTM WND DMG2 Nne Troutville, VATREE DOWN
May 20, 4:45 PM EDTTSTM WND DMG4 Ene Troutville, VATREE DOWN ON NACE ROAD
May 20, 4:49 PM EDTTSTM WND DMG3 Wsw Lithia, VATREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS51 KRNK 202024
SVRRNK
VAC019-023-161-202130-
/O.NEW.KRNK.SV.W.0072.170520T2024Z-170520T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
424 PM EDT SAT MAY 20 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Roanoke County in west central Virginia...
  Southern Botetourt County in west central Virginia...
  Northwestern Bedford County in south central Virginia...

* Until 530 PM EDT

* At 424 PM EDT, severe thunderstorms were located along a line
  extending from near Hollins to Laymantown, moving northeast at 15
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to trees and power lines. 

* Locations impacted include...
  Buchanan...
  Troutville...
  Montvale...
  Fincastle...
  and Nace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3757 7986 3748 7956 3733 7985 3737 8005
TIME...MOT...LOC 2024Z 227DEG 13KT 3740 8001 3735 7986 

HAIL...1.50IN
WIND...60MPH
 
$$

DS
4 follow-up statements
024 
WWUS51 KRNK 202040
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
440 PM EDT SAT MAY 20 2017

VAC161-202049-
/O.CAN.KRNK.SV.W.0072.000000T0000Z-170520T2130Z/
Roanoke VA-
440 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN ROANOKE COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3757 7986 3748 7956 3735 7981 3742 8000
TIME...MOT...LOC 2039Z 243DEG 16KT 3742 7992 3738 7979 

$$

VAC019-023-202130-
/O.CON.KRNK.SV.W.0072.000000T0000Z-170520T2130Z/
Botetourt VA-Bedford VA-
440 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

At 439 PM EDT, severe thunderstorms were located along a line
extending from Daleville to Blue Ridge, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Buchanan...
Troutville...
Montvale...
Fincastle...
and Nace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3757 7986 3748 7956 3735 7981 3742 8000
TIME...MOT...LOC 2039Z 243DEG 16KT 3742 7992 3738 7979 

HAIL...1.25IN
WIND...60MPH
 
$$

DS
878 
WWUS51 KRNK 202054
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT SAT MAY 20 2017

VAC019-023-202130-
/O.CON.KRNK.SV.W.0072.000000T0000Z-170520T2130Z/
Botetourt VA-Bedford VA-
454 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

At 454 PM EDT, severe thunderstorms were located along a line
extending from near Fincastle to near Montvale, moving northeast at
20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Buchanan...
Fincastle...
and Lithia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3757 7986 3748 7956 3737 7978 3752 7990
TIME...MOT...LOC 2054Z 232DEG 15KT 3752 7982 3741 7973 

HAIL...1.25IN
WIND...60MPH
 
$$

DS
415 
WWUS51 KRNK 202116
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
516 PM EDT SAT MAY 20 2017

VAC019-202125-
/O.CAN.KRNK.SV.W.0072.000000T0000Z-170520T2130Z/
Bedford VA-
516 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEDFORD COUNTY 
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3752 7968 3748 7957 3747 7958 3746 7961
      3745 7963 3746 7964 3747 7964 3748 7966
      3748 7968 3746 7971 3755 7980
TIME...MOT...LOC 2115Z 227DEG 13KT 3756 7976 3745 7967 

$$

VAC023-202130-
/O.CON.KRNK.SV.W.0072.000000T0000Z-170520T2130Z/
Botetourt VA-
516 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EAST CENTRAL BOTETOURT COUNTY...

At 515 PM EDT, severe thunderstorms were located along a line
extending from Springwood to near Peaks Of Otter Recreation Area,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Buchanan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3752 7968 3748 7957 3747 7958 3746 7961
      3745 7963 3746 7964 3747 7964 3748 7966
      3748 7968 3746 7971 3755 7980
TIME...MOT...LOC 2115Z 227DEG 13KT 3756 7976 3745 7967 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
029 
WWUS51 KRNK 202130
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT SAT MAY 20 2017

VAC023-202138-
/O.EXP.KRNK.SV.W.0072.000000T0000Z-170520T2130Z/
Botetourt VA-
530 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOTETOURT COUNTY 
WILL EXPIRE AT 530 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for 
additional portions of east central Botetourt County, including 
Arcadia, until 615 PM EDT.

LAT...LON 3752 7968 3748 7957 3747 7958 3746 7961
      3745 7963 3746 7964 3747 7964 3748 7966
      3748 7968 3746 7971 3755 7980
TIME...MOT...LOC 2128Z 227DEG 13KT 3759 7972 3748 7963 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM EDT, 20 minutes earlier.

Area forecast discussion, May 20, 4:04 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
404 PM EDT Sat May 20 2017

.SYNOPSIS...
Series of cold front will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia  and northern
North Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EDT Saturday...

Scattered thunderstorms were develop in the central
Appalachians. Expect heavy rain and gusty winds with any of the
stronger storms. A backdoor cold front will push southwest
across the region after sunset. They front was close to KFVX at
18Z and models have it reaching KBLF and KBCB after midnight.
MVFR clouds are expected to fill in behind the front late
tonight. Medium confidence how low the ceilings will be. Bufkit
suggested IFR ceilings are possible.

Amount of cloud cover and location of the front will impact
where there will be thunder and heavier rainfall. Low level
convergence increases Sunday morning. Showers will become
widspread across the region with little improvement in
ceilings.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibilitys, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, May 20, 3:56 PM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 3:35 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT SAT MAY 20 2017

VAZ022-023-202030-
Botetourt-Roanoke-
335 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE AND SOUTHWESTERN
BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 334 PM EDT, a strong thunderstorm was located over Glenvar, moving
northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3744 7973 3740 7981 3738 7978 3717 8002
      3717 8003 3716 8008 3716 8009 3713 8012
      3717 8018 3723 8019 3728 8023 3738 8015
      3742 8008 3744 8005 3751 8001 3755 7997
      3759 8000 3760 8000
TIME...MOT...LOC 1934Z 215DEG 15KT 3724 8012

MBS
Special weather statement, May 20, 3:40 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT SAT MAY 20 2017

VAZ019-023-202045-
Botetourt-Alleghany-
340 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY AND NORTHERN BOTETOURT COUNTIES IN WEST CENTRAL
VIRGINIA AND THE CITY OF COVINGTON...

At 340 PM EDT, a strong thunderstorm was located over Callaghan. the
storm is nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Covington...
Clifton Forge...
Low Moor...
Glen Wilton...
and Selma.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3790 7990 3789 7989 3788 7983 3769 7981
      3774 8012 3785 8012 3793 7992
TIME...MOT...LOC 1940Z 264DEG 4KT 3781 8004

MBS
Special weather statement, May 20, 4:10 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT SAT MAY 20 2017

VAZ011-014-018-022-WVZ044-202045-
Giles-Montgomery-Craig-Roanoke-Monroe-
410 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ROANOKE...NORTHEASTERN GILES...SOUTHWESTERN CRAIG...
NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MONROE COUNTIES...

At 410 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Kire to near Glenvar. Movement was
northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sinking Creek...
Catawba...
Glenvar...
Kire...
and Mc Donalds Mill.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 8048 3737 8008 3724 8015 3738 8061
TIME...MOT...LOC 2010Z 223DEG 7KT 3743 8051 3731 8015

DS
Local storm report, May 20, 4:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             LANSING                 36.50N 81.51W
05/20/2017  E0.50 INCH       ASHE               NC   TRAINED SPOTTER

            MARBLE SIZE HAIL

0300 PM     HAIL             CHILHOWIE               36.80N 81.68W
05/20/2017  E0.88 INCH       SMYTH              VA   PUBLIC

            NICKEL SIZE HAIL

0325 PM     HAIL             4 NNE BENT MOUNTAIN     37.20N 80.10W
05/20/2017  E0.25 INCH       ROANOKE            VA   PUBLIC

            BRIEF PERIOD OF PEA SIZE HAIL

0409 PM     HAIL             SIMMONSVILLE            37.38N 80.37W
05/20/2017  E0.25 INCH       CRAIG              VA   TRAINED SPOTTER

            PEA SIZE HAIL

&&

MBS
Special weather statement, May 20, 4:19 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT SAT MAY 20 2017

VAZ011-WVZ042>044-202115-
Giles-Mercer-Summers-Monroe-
419 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL GILES...SOUTHWESTERN SUMMERS...MERCER AND SOUTHWESTERN MONROE
COUNTIES...

At 418 PM EDT,strong thunderstorms extended from near Spanishburg to
near Willowton. Movement was northeast at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Athens...
and Peterstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3742 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3759 8109 3761 8106
      3764 8107 3767 8100 3746 8053 3738 8060
      3722 8088 3728 8101 3730 8098 3729 8104
      3740 8130
TIME...MOT...LOC 2018Z 210DEG 9KT 3744 8118 3732 8092

MBS
Special weather statement, May 20, 4:23 PM EDT, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT SAT MAY 20 2017

VAZ007-009-202115-
Tazewell-Smyth-
423 PM EDT SAT MAY 20 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SMYTH AND WESTERN
TAZEWELL COUNTIES...

At 420 PM EDT, strong thunderstorms extended from near Amonate to
near Claypool Hill. Movement was north at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
and Glen Burke.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
      3724 8172 3720 8168 3720 8159 3721 8156
      3723 8151 3726 8150 3701 8157 3689 8179
      3693 8183 3695 8182 3696 8178 3698 8179
      3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 2020Z 193DEG 7KT 3722 8158 3701 8175

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:55 AM EDTSpecial Weather StatementRNKGrayson, Smyth, Tazewell65 min
May 20, 1:58 AM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax32 min
May 20, 2:53 AM EDTSpecial Weather StatementRNKPatrick52 min
May 20, 12:57 PM EDTSpecial Weather StatementRNKGrayson33 min
May 20, 1:09 PM EDTSpecial Weather StatementRNKCraig66 min
May 20, 1:25 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
May 20, 1:30 PM EDTSevere Thunderstorm WarningRNKGrayson60 min
May 20, 1:41 PM EDTSpecial Weather StatementRNKWythe64 min
May 20, 1:48 PM EDTFlash Flood WarningRNKGrayson6 hr
May 20, 2:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe45 min
May 20, 2:36 PM EDTSpecial Weather StatementRNKFranklin39 min
May 20, 2:46 PM EDTSpecial Weather StatementRNKBotetourt59 min
May 20, 2:57 PM EDTAreal Flood AdvisoryRNKCarroll, Pulaski, Wythe2 hr
May 20, 3:10 PM EDTSpecial Weather StatementRNKSmyth35 min
May 20, 3:32 PM EDTSpecial Weather StatementRNKGiles43 min
May 20, 3:35 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem55 min
May 20, 3:40 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington65 min
May 20, 4:10 PM EDTSpecial Weather StatementRNKRoanoke35 min
May 20, 4:19 PM EDTFlash Flood WarningRNKCraig6 hr
May 20, 4:23 PM EDTSpecial Weather StatementRNKTazewell52 min
May 20, 4:37 PM EDTSevere Thunderstorm WarningRNKGiles41 min
May 20, 4:45 PM EDTSpecial Weather StatementRNKAlleghany60 min
May 20, 5:06 PM EDTAreal Flood AdvisoryRNKGiles3 hr
May 20, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge64 min
May 20, 6:13 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington32 min
May 20, 6:16 PM EDTSpecial Weather StatementRNKCity of Lynchburg29 min
May 20, 6:45 PM EDTSpecial Weather StatementRNKCampbell30 min
May 20, 6:53 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg22 min
May 20, 6:58 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania62 min
May 20, 7:22 PM EDTSevere Thunderstorm WarningRNKPittsylvania53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.